A 63-year-old white woman was admitted to the hospital for bilateral total knee arthroplasty. She was given prophylactic subcutaneous heparin therapy postoperatively. Three days later, she had a brief hypotensive episode and an unexplained drop in hemoglobin level. Seven days postoperatively, she became confused and disoriented while complaining of pain in her right side and, later, under her left breast. She also had nausea, vomiting, anorexia, and a vague feeling of "illness." Her condition deteriorated progressively, with blood pressure falling to 65/40 mm Hg and a temperature of 39.7°C. Blood, urine, and cerebrospinalfluid culture samples showed no evidence of infection. A diagnosis of acute adrenal insufficiency was made. Following corticosteroid therapy, the patient's condition improved markedly. Of interest in our patient was that she had had no antecedent hypotension, sepsis, fever, or surgical complications. Acute adrenal hemorrhage is often overlooked because the symptoms are attributed to other conditions, especially to sepsis. Acute adrenal hemorrhage should be suspected in any stressed patient in whom an abrupt deterioration associated with back or abdominal pain, hypotension, and unexplained fever are noted. Suspicion should be raised regarding those patients who are receiving anticoagulant therapy (including subcutaneous heparin prophylaxis) at the time of deterioration. With increased awareness, more cases of acute bilateral adrenal hemorrhage and subsequent adrenal insufficiency can be recognized ante mortem and treated.
(Arch Intern Med. 1992;152:845-847)